|could it be resistance?
Sep 5, 2002
Dear Doc.i was diagnosed in nov of 2001 inital tests showed my vl at 704.000 and cd4's 240 started on sustiva and combivir jan 14th 2002 was retested 6 weeks later and vl was 950 and cd4's 540 was last tested may 1st cd4's were 620 and vl unknown lost that lab.im going to be retested aug 1st but my question is this.i remember not feeling verry well before starting meds and a distint metalic tast in my moulth that i couldnt get rid of sence starting meds i felt great .however recently in the past few weeks ive noticed that taste in my mouth again and just havent been feeling as good as i was,could my vl have gone back up could this be the start of resistance it deffinatly feels and tasts like it.
Response from Dr. Little
Although it is impossible to predict which way your viral load has moved in the last several months, I do not think that your symptoms alone suggest that your viral load is back up or that you are developing resistance. In fact, many people who take antiretrovirals report feeling fatigued while on antiretrovirals (though in my experience, this is typically for several hours after taking a protease inhibitor more than the meds you are taking). Similarly, the metalic taste can by a side effect of the medications (again, often seen in people taking a protease inhibitor) and are not necessarily linked to your viral load. The fact that your CD4 have gone up suggests to me that things are actually going in the right direction. I would encourage you to sit down with your care provider and review your medications and the possible side effects of each. If a side effect is persistent or severe enough, you may want to discuss other treatment options, or simply the switching of one medication which may be causing the most trouble.
Does resistance once increase chance of early resistance again
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.